Breast cancer drug ‘unfairly blamed’ for side effects

Women may be giving up on taking the breast cancer drug tamoxifen due to naturally occurring side effects.

Women may be giving up on taking the breast cancer drug tamoxifen due to naturally occurring side effects.

0
Have your say

Women may be abandoning a life-saving breast cancer drug due to mistaking naturally occuring symptoms for harmful side effects, new research suggests.

Tamoxifen has been hailed as a wonder drug, as it can prevent cancer from returning after treatment and reduce the incidence among high risk women by 30 per cent.

However up to a third of women do not take the pill for the full five-year course due to side effects such as hot flushes, vomiting and gynaecological problems.

New data presented at a major breast cancer congress in the United States yesterday found that women who experienced nausea and vomiting were more likely to stop taking the medication, even if they were taking a placebo drug rather than the real pill.

Researchers believe some symptoms due to other causes are being mistaken for tamoxifen.

Dr Samuel Smith, one of the authors from Leeds University, said: “Our findings have implications for how doctors talk to patients about the benefits and side effects of preventive therapies such as tamoxifen.

“It’s important to manage expectations and provide accurate information on the likelihood of experiencing specific side effects and how these differ from symptoms that women may experience anyway.

“The high drop-out rate observed in the early stages of the trial suggest that more support is needed to help women understand and manage side-effects that may be linked to their treatment.”

The highest drop-out rates occurred within the first 12 months, according to the International Breast Cancer Intervention Study.

Experts believe that interventions to support women should be targeted during this time period.

The findings could have major implications for patients, as more than 4,600 Scottish women are diagnosed with breast cancer each year.

Sarah Williams, Cancer Research UK’s health information manager, said: “Breast cancer is the most common cancer in the UK but research is helping us find new ways of preventing the disease in women at high risk.

“While drugs such as tamoxifen and anastrozole can cut the risk of the disease, they do cause side effects.

“Research like this to understand more about the side effects women experience and the decisions this leads them to make, is vital to offering them appropriate support so they can make the best choice for them.

“It’s important for anyone experiencing symptoms that are unusual for them, that don’t clear up, or that keep coming back to tell their doctor.”

Back to the top of the page